Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 6, 2016Calhoun County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 6, 2016, 3:11 PM CDT for Calhoun County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 3:11 PM CDT (20:11 UTC)
Expired
Aug 6, 2016, 4:00 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS84 KBMX 062011
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT AUG 6 2016
 
ALZ019-021-027-062100-
CALHOUN AL-TALLADEGA AL-CLEBURNE AL-
311 PM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEBURNE...
SOUTHWESTERN CALHOUN AND NORTHEASTERN TALLADEGA COUNTIES UNTIL 400 PM
CDT...

AT 310 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST END-COBB TOWN...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...OXFORD...COBB TOWN...SAKS...WEST END-COBB TOWN...
MUNFORD...HOBSON CITY...OXFORD LAKE...BLUE MOUNTAIN...GRANT TOWN...
ANNISTON REGIONAL AIRPORT...BYNUM...MOUNT CHEAHA...ALEXANDRIA...
CHALAFINNEE...ANNISTON ARMY DEPOT...JENIFER...DEARMANVILLE...
HOLLIS CROSSROADS AND CAMP SEQUOYAH.

LAT...LON 3352 8557 3349 8564 3350 8576 3348 8577
      3348 8578 3347 8578 3347 8589 3350 8585
      3350 8590 3347 8591 3367 8605 3377 8591
TIME...MOT...LOC 2010Z 319DEG 14KT 3367 8591 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:45 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 6, 12:45 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
1245 PM CDT SAT AUG 6 2016

.UPDATE...
For morning update and 18Z Aviation.

&&

.DISCUSSION...

Main updates were to hourly pops to account for progression of
shortwave development for this afternoon and transition into
tonight with best pops north today transitioning to better
coverage areawide for tonight. Temperatures for today are in
decent shape with only a few minor changes. Heat advisory
continues for today for west and south areas.

08

&&

.AVIATION...
18Z TAF Discussion.

Afternoon satellite and radar shows developing thunderstorms near
KASN and KANB as a short wave trough clips the northeastern portion
of the state.  All other sites are currently enjoying near calm
conditions. With the daytime heating, pop up showers/tstorms are
likely for northern sites this afternoon and transitioning
southward early this evening. Tonight a weak cold front is
expected to slowly drop in from the north and transition further
south. This will bring in another round of scattered rain showers
and thunderstorms, but for all sites. Outside of thunderstorms, VFR
conditions are expected to persist. Will be monitoring as system
progresses for any potential TSRA amends.

92/08

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the weekend with highs in the lower to middle 90s. Surface winds
will be less than 10 mph. Since surface dew points are high, there
are no fire weather concerns at this time.

&&

.PREV DISCUSSION...
/Issued 333 AM CDT SAT AUG 6 2016/
SHORT TERM...TODAY AND TONIGHT

The advertised drier airmass will exit today ahead of a cold front
that will try to slide toward, not into, the area this afternoon
into tonight. Meanwhile, a washed out front is currently observed
across Northern Georgia. With both of these features surrounding
Central Alabama, there will once again be a decent chance at seeing
some scattered showers/storms late afternoon into the evening.
Actually the highest pops may be after 4 pm through 10 pm in the
northern tiers of counties as the front pushes closer and any
afternoon convection that develops in Tennessee slides south into
the area. Depending on the strength of these cells will need to
monitor for stronger storms during this time period across the
north. Most of the showers and storms will end by Midnight as we
lose that heating that was in place. Speaking of heat, a heat
advisory will be in place once again today for a good portion of the
area as heat indices will be between 105 and 108 late morning
through the afternoon and into the early evening, outside of the
showers and storms. There could be some patchy fog bu this should be
limited to areas of rain and will re-evaluate later tonight, once
though showers have developed.

16

LONG TERM...SUNDAY THROUGH FRIDAY

The long term forecast period continues to look wet and unsettled.
A mid-level low will be over north Florida and south Georgia
initially and will potentially cause one or more weak surface lows
to develop. If one of these surface lows develops over the
northern Gulf rather than over land then it could have tropical
characteristics, and NHC is currently indicating a 30% of
tropical development in the next 5 days. Currently models are not
indicating any strong surface low development with just a general
low-level circulation across the Southeast. The overall
circulation/gyre will gradually retrograde westward through the
week, with an associated plume of deep tropical moisture (PWATs of
2-2.2+ inches).

Regardless of whether the system happens to get numbered
or named, the main impact with this system will be heavy rain.
Current model and WPC guidance indicates the heaviest rainfall
totals remaining near the Gulf Coast, with area average rainfall
of 1-3 inches across Central Alabama. Given the high tropical
moisture in place for a prolonged period of time, we will have to
monitor for the potential of localized flooding, but confidence in
the QPF details remains low given the convective processes
involved. Flash flood guidance also remains high across the area
given the lack of widespread heavy rainfall recently. The high
PWAT values will result in rain chances at least in the likely
category across portions of Central Alabama each day. Best chances
will generally be during the afternoon hours, but day to day
refinements of the details will be necessary as we get closer.

Looking at some of the details of the next couple of days, a
shortwave trough will move through the area in northwesterly mid-
level flow on Sunday. A weak surface low may also develop over
Georgia. Additionally, a frontal boundary will approach the area
with a plume of high PWATs out ahead of it. Therefore, rain
chances were raised for Sunday afternoon into Sunday evening
across the area. Models indicate an east to west gradient in rain
chances on Monday, with drier air being drawn in from the north
into the northwest counties by the low-level circulation while
moisture remains high in the east. As the system retrogrades,
rain chances will expand westward Tuesday and through the rest of
the week.

The increased moisture and precipitation will help to allow
temperatures to not be quite as hot. Heat indices may reach 105
degrees on Sunday in a few areas depending on convective coverage,
but after Sunday heat indices are expected to remain below heat
advisory criteria. High temperatures will be in the upper 80s to
low 90s, but it will still be very humid with dew points in the
mid to upper 70s remaining in place.

32/Davis

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  90  72  89  73 /  40  60  50  60  30
Anniston    74  91  73  89  74 /  40  60  50  60  40
Birmingham  75  91  75  91  76 /  50  60  50  50  30
Tuscaloosa  75  92  74  93  74 /  50  60  50  30  20
Calera      74  91  74  91  74 /  50  60  50  60  30
Auburn      74  92  74  90  74 /  50  60  50  60  40
Montgomery  76  94  75  93  76 /  50  60  50  60  40
Troy        74  92  73  90  73 /  50  60  50  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.

&&

08/92/16/32
Hazardous weather outlook, Aug 6, 1:06 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT SAT AUG 6 2016

ALZ011>015-017>050-072115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
106 PM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

MAXIMUM HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES ACROSS
MUCH OF WESTERN AND SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA THIS
AFTERNOON AND EARLY EVENING. THE AREA OF CONCERN IS ROUGHLY ALONG
AND WEST OF A LINE FROM ARLEY TO BIRMINGHAM TO EUFAULA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER
SUNDAY AFTERNOON AS WELL. THE MAIN AREA OF CONCERN IS ALONG AND
SOUTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

In the hours before

Special weather statement, Aug 6, 2:18 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT SAT AUG 6 2016

ALZ026-062000-
ST. CLAIR AL-
218 PM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
300 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHVILLE...OR 7 MILES EAST OF SPRINGVILLE...MOVING SOUTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PELL CITY...MOODY...SPRINGVILLE...ODENVILLE...MARGARET...ARGO...
ASHVILLE...RIVERSIDE...BRANCHVILLE...LOGAN MARTIN LAKE...CALDWELL...
WATTSVILLE AND ST. CLAIR SPRINGS.

LAT...LON 3385 8623 3362 8619 3361 8620 3360 8619
      3361 8652 3382 8645 3382 8643 3384 8640
TIME...MOT...LOC 1918Z 003DEG 9KT 3379 8635

08
Special weather statement, Aug 6, 3:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT AUG 6 2016

ALZ019-021-027-062100-
CALHOUN AL-TALLADEGA AL-CLEBURNE AL-
311 PM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEBURNE...
SOUTHWESTERN CALHOUN AND NORTHEASTERN TALLADEGA COUNTIES UNTIL 400 PM
CDT...

AT 310 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST END-COBB TOWN...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...OXFORD...COBB TOWN...SAKS...WEST END-COBB TOWN...
MUNFORD...HOBSON CITY...OXFORD LAKE...BLUE MOUNTAIN...GRANT TOWN...
ANNISTON REGIONAL AIRPORT...BYNUM...MOUNT CHEAHA...ALEXANDRIA...
CHALAFINNEE...ANNISTON ARMY DEPOT...JENIFER...DEARMANVILLE...
HOLLIS CROSSROADS AND CAMP SEQUOYAH.

LAT...LON 3352 8557 3349 8564 3350 8576 3348 8577
      3348 8578 3347 8578 3347 8589 3350 8585
      3350 8590 3347 8591 3367 8605 3377 8591
TIME...MOT...LOC 2010Z 319DEG 14KT 3367 8591

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:14 PM CDTSpecial Weather StatementBMXTallapoosa31 min
Aug 5, 7:24 PM CDTSpecial Weather StatementBMXTallapoosa36 min
Aug 5, 9:34 PM CDTSpecial Weather StatementBMXMontgomery41 min
Aug 6, 2:13 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more19 hr
Aug 6, 2:18 PM CDTSpecial Weather StatementBMXSt. Clair42 min
Aug 6, 4:31 PM CDTSpecial Weather StatementBMXLamar29 min
Aug 6, 5:03 PM CDTSpecial Weather StatementBMXWinston27 min
Aug 6, 5:20 PM CDTSpecial Weather StatementBMXFayette25 min
Aug 6, 5:32 PM CDTSpecial Weather StatementBMXTuscaloosa28 min
Aug 6, 6:10 PM CDTSpecial Weather StatementBMXJefferson35 min
Aug 6, 6:33 PM CDTSpecial Weather StatementBMXJefferson27 min
Aug 6, 6:37 PM CDTSpecial Weather StatementBMXShelby38 min
Aug 6, 6:50 PM CDTAreal Flood AdvisoryBMXJefferson, Walker115 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.